43 y/o, 6'0, 260 lbs. Very active- workout daily, 30-40 mins cardio/day. Take Atenolol for Irregular Heart Rhythm and Anxiety Disorder. Started out taking 25 mgs in 2001 and in Dec 2008 it was increased to 50 mgs due to a couple of mild episodes. Since the increase in dosage, I have put on 15-20 lbs despite increasing my cardio workout. Since I have a family history of Type II Diabetes, I am concerned with the extra weight and inability to take it off. Should I speak to my physician about cutting back the dosage to 25 mg? Can an increase in Atenolol cause weight gain of 20 lbs in a year?
Weight gain can occur as a side effect of some beta blockers, especially the older ones, such as atenolol. The average weight gain is between 2 and 4 pounds. It is important to note that weight gain may also be due to fluid retention, which may indicate worsening heart failure. If you have sudden weight gain — a weight gain of 3 to 4 pounds in 24 to 48 hours — consult your doctor promptly.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.